Join 3,418 readers in helping fund MetaFilter (Hide)


How can I wake up on Seroquel?
November 7, 2011 8:55 AM   Subscribe

How can I help prevent this seroquel hangover?

I'm on 50mg of seroquel nightly, and I just went back to normal work shift of needing to be at work at 8:30am. Obviously, getting to bed at a decent time will help, but it seems that no matter when I go to sleep, the hangover feeling is still there. The feeling is a zombie like state, hard to think or talk, and just feeling like I'm still asleep. Currently I use a can of red bull to wake me up, but I don't want to have to depend on caffeine. I work at a call center though, so I have to be able to think and talk. Besides getting a new drug, which I don't really want to do, what can I do to help this? And if I do need a different drug, does anyone have recommendations for a replacement? This is for used for sleeping and anxiety. (Which, I realize it's not really being prescribed correctly. I think my shrink is an idiot, but since it seems to work, I haven't said anything yet.)
posted by trogdole to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
I was on Seroquel for sleep and the hangover never really went away. (Though I was on 400mg because my super power is immunity to sleep drugs). What did help was switching to Trazodone. It is an old school AD and not prescribed much anymore due to the sleepiness factor. I've been on it for a few years and haven't felt hungover yet. It does have a window of about 1/2 hour though. So you take it and better be ready to sleep in that 1/2 hour or it has nil effect.
posted by kanata at 9:03 AM on November 7, 2011


Talk to your doc about cutting it in half. I was on 50, but it was too much for me on most nights. I took half and it worked well and I woke up without the hangover.
posted by johnn at 9:18 AM on November 7, 2011


I'm not a doctor, of course, but nthing kanata. Some people have a major hangover reaction to Seroquel. You can try cutting your dose in half (some people react well below the "therapeutic" dose), but if that doesn't work you might ask your doctor about one of the sedating antidepressants -- trazadone, doxepin, or remeron. Or even benedryl (OTC).
posted by ClaudiaCenter at 9:19 AM on November 7, 2011


Seroquel didn't work for me (I tried it for sleep - I think I got up to 200 or so with zero sleepiness before my psych gave up and tried another drug), so I can't speak to the Seroquel hangover.

However, in terms of other meds you can try, I also liked Trazodone. When I was on the appropriate dose (not too high), it didn't give me a hangover at all and I slept quite restfully. I also took Neurontin (Gabapentin) for sleep for a while, and that worked quite well too - and it also is supposed to help with anxiety, as well.
posted by insectosaurus at 9:33 AM on November 7, 2011


Ah, forgot my one caveat: I cannot take SSRI's. Not sure if that throws trazodone out.
posted by trogdole at 9:41 AM on November 7, 2011


When are you taking your pill? My doc has told me that the sedating effect of Seroquel doesn't kick in until 3 hours or so after the dose is taken. If you're taking it less than an hour before you go to bed, you might be waking up in the morning before the pill is done sedating you. This isn't fantastic for me because I don't always know 3 hours in advance when I am going to sleep. But that's the breaks. So, try taking your pill 3 hours before you want to be asleep.

And jesus christ, if your shrink is an idiot get a damned different one. Don't let him put chemicals in your brain if you're not sure he knows what he's talking about.

And do not cut your pills in half or not on a whim. This isn't Nyquil, it is a major brain pill. If you have real anxiety and you're changing your dose you risk paying a high price. If sleeping issues are your main complaint take Ambien or something.

If anxiety is your main reason for being on this med, remember it is often easier to assess the negative side-effects of the drug than it is to assess the positive effects. The positive ones are usually very gradual and subtle: today I feel a little less subservient to my anxieties, today I laughed at something that would usually piss me off. The negative ones smack you in the face: feeling like a zombie in the morning, can't get a boner, etc. If you already are vigilant in your psychiatric self-assessments, it will be easy to decide if the Seroquel is worth the drowsiness you're experiencing.
posted by TheRedArmy at 9:41 AM on November 7, 2011 [1 favorite]


Er, of course doc recommended doseage changes are fine---I was speaking of whimmy self-directed doseage change.
posted by TheRedArmy at 9:44 AM on November 7, 2011


Seroquel seriously fucked me up in terms of hangoverness, but I didn't really realize that was the problem with it for a while. (Also, I was on 600mg by the end, so yeah.) NIH says trazodone is a serotonin modulator so if I remember right, that's not an SSRI. I was put on it to help boost Celexa and for sleep issues. I take 300mg trazodone+100mg Lamictal after dinner and I am out after a couple hours (although I feel like I can go to bed sooner) and I don't notice any crazy hangover.
posted by sperose at 10:25 AM on November 7, 2011


Other things you could try besides the already-mentioned trazodone or gabapentin (the latter of which is technically used for seizures or pain) include amytriptyline or doxepin (trycyclic antidepressants), mirtazapine (tetracyclic antidepressant) or baclofen (muscle relaxant). I have great success with Soma/carisoprodol, but many doctors will not Rx it, apparently because of its black-market value.
posted by jocelmeow at 11:31 AM on November 7, 2011


Seroquel-taker here. The minimum dose pill (20mg) is way way wayyy too strong for me, I cannot function well even at that amount so whenever I do need to take it (PRN and with my pdoc's ok) I cut them in half so I am taking a 12.5mg dose. While I still typically feel foggy and half-asleep for at least another half-day, I'm more functional. Personally, I loathe the drug and its aftereffects, but more important to my ongoing mental health than anything else is that I sleep. When my sleep goes, everything else tumbles.

If you're returning to work after some time away it's possible that the process of daily living + the return to work will have you feeling more tired/exhausted in a 'hey, I haven't done this in a while, this takes a lot more energy than I remember it having taken' way anyway, before meds even enter the picture. Consider talking w/your doc to give a reduced dose a go, it might help reduce that hangover. I understand Trazadone has been really useful for some folks. I am not one of them.


Good luck to you.
posted by mcbeth at 2:58 PM on November 7, 2011


So I think maybe a smaller dose, and taking it earlier is what I will try now. If that doesn't work, I'll switch to trazodone, if my shrink agrees. I just like the anti anxiety effects I've felt from the seroquel, so I want to keep trying with that before giving it up. Thanks for the help guys.
posted by trogdole at 7:00 PM on November 7, 2011


Thanks to TROGDOLE for asking the question and TheRedArmy for an answer. I've been having the same issue. My doc said to take Seroquel (I'm on 50mg) about half an hour before bed for the sleeping help aspects (I also take it for depression) and that, of course, hasn't been working. I'll start taking it earlier in the evening.
posted by deborah at 8:18 PM on November 11, 2011


« Older I'm asking this to try to help...   |  Is there somewhere in or near ... Newer »
This thread is closed to new comments.